Alabama, 2002

Hail and Damaging Wind in Alabama, May 30, 2002

May 30, 2002 · NWS TAE · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 30, 8:40 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, May 30, 8:40 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 AM EDT THU MAY 30 2002

CURRENTLY: WATER VAPOR IMAGERY SHOWS MID/UPPER LOW SPINNING OVER NRN
LA AS IT CONTINUES ITS SWD MOTION. SEVERAL SHORT WAVES ROTATING
AROUND BASE OF LOW OVER SRN LA/MS/AL. BAND OF ACTIVE CONVECTION
ASSOCIATED W/ LEAD SHORT OVER SE MS/SW AL/ADJACENT GULF WATERS
MOVING EWD TOWARD EXTREME WRN FL PNHDL. LOW CIRCULATION OFF NE FL/SE
GA COAST W/ CONVECTION ON ITS E SIDE. IT IS ADVECTING LOW CLOUDS
INTO OUR ERN ZONES W/ FOG REPORTED AT VLD. OVER WRN ZONES, SKIES
WERE M/SUNNY. 12Z TLH SOUNDING WAS RATHER MOIST/UNSTABLE W/ 1.43
PWAT, LI -7 & CAPE 3659 J/KG (UNMODIFIED). WINDS VEERED FROM E-SE
BELOW 850 MB TO S-SW & WERE LIGHT. TEMPS WERE IN THE 70S W/ DEW PTS
IN THE 60S.

PUBLIC FCST: FCST CHALLENGE WILL BE COVERAGE OF CONVECTION TODAY.
AGREE W/ PREVIOUS FCSTR THAT BEST CHANCES OF SHWRS/TSTMS WILL BE
OVER SE AL/ERN PNHDL ZONES WHERE BOUNDARY INTERACTIONS FROM ONGOING
CONVECTION & SEA BREEZE WILL FOCUS ACTIVITY. GOOD CHANCE (50%) POPS
ARE JUSTIFIED HERE. FOR GA/BIG BEND ZONES, 30-40% POPS FOR AFTN
CONVECTION AS E COAST & GULF SEA BREEZES COLLIDE. CANNOT RULE OUT
ISOLATED PULSE SEVERE STORM DUE TO INSTABILITY/COOLER TEMPS ALOFT &
WILL BE ADDRESSED IN A HWO UPDATE LATE THIS MORNING. WILL ISSUE
UPDATED ZONE PACKAGE TO REMOVE MORNING WORDING & ADJUST POPS. TEMPS
& WINDS MAY NEED TWEAKING AS WELL.

FIRE WEATHER: NO CONCERNS.

MARINE: LOOSE PRESSURE GRADIENT PERSISTS W/ LIGHT & VRBL WINDS
EXPECTED OVER THE COASTAL WATERS. EXCEPTION WILL BE NEAR THE COAST
W/ ONSHORE WINDS AS GULF SEA BREEZE KICKS IN. NO SIG CHANGES OR
HIGHLIGHTS.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, May 30, 10:00 AM EST, 3 hours 15 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT THU MAY 30 2002

...A FEW STRONG STORMS POSSIBLE THIS AFTERNOON...

A BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST ALABAMA EXTENDING
INTO THE GULF IS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. THIS
DISTURBANCE WILL MOVE EAST TOWARD THE TRI-STATE REGION THIS
AFTERNOON. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE OVER
PORTIONS OF SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE WHERE STORM
OUTFLOW BOUNDARIES COLLIDE WITH THE GULF SEA BREEZE THIS AFTERNOON.
OVER SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND...SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AS THE GULF AND EAST
COAST SEA BREEZES MOVE INLAND AND INTERACT WITH THE DISTURBANCE
ALOFT.

SUFFICIENT INSTABILITY...MOISTURE AND COOL AIR ALOFT WILL ALLOW A FEW
OF THESE STORMS TO APPROACH SEVERE LIMITS WITH HAIL AND DAMAGING
WINDS THE MAIN THREATS. WITH WEAK STEERING WINDS ALOFT...STORMS WILL
BE SLOW MOVERS WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE SHOWERS AND
STORMS WILL LINGER INTO THE EVENING HOURS.

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND EMERGENCY
MANAGERS SHOULD MONITOR THE WEATHER THIS AFTERNOON AND EVENING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dale

When
May 30, 1:15 PM EST
Where
Dale County, Daleville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.300, -85.717

Dime size hail just north of Cairns Army Air Field. Reported by a Dothan TV meteorologist.

Hail, Dale

When
May 30, 2:35 PM EST
Where
Dale County, 3 mi E of Echo
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -85.417

Golfball size hail on U.S. Highway 27 near the Dale-Henry county line. Reported by the Dale County Sheriff.

Thunderstorm Wind, Dale

When
May 30, 2:35 PM EST
Where
Dale County, 3 mi E of Echo
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.483, -85.417

Downed trees and power lines on U.S. Highway 27 near the Dale-Henry county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294852, 5294853, 5294854.